manuscripta mathematica

, Volume 159, Issue 1–2, pp 183–202 | Cite as

On the stability of \(L^p\)-norms of Riemannian curvature at rank one symmetric spaces

  • Soma MaityEmail author


We study stability and local minimizing property of \(L^p\)-norms of Riemannian curvature tensor denoted by \(\mathcal {R}_p\) by variational methods. We compute the Hessian of \(\mathcal {R}_p\) at compact rank 1 symmetric spaces and prove that they are stable for \(\mathcal {R}_p\) for certain values of \(p\ge 2\). A similar result also holds for compact quotients of rank 1 symmetric spaces of non-compact type. Consequently, we obtain stability of \(L^{\frac{n}{2}}\)-norm of Weyl curvature at these metrics using results from Gursky and Viaclovsky (J Reine Angew Math 400:37–91, 2015).

Mathematics Subject Classification

Primary 53C21 58E11 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, M.: Degeneration of metrics with bounded curvature and applications to critical metrics of Riemannian functional. Proc. Symp. Pure Math. 54(3), 53–79 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Besse, A.: Einstein Manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3)[Results in Mathematics and Related Areas (3)] 10. Springer, Berlin (1987)Google Scholar
  3. 3.
    Bleecker, D.D.: Critical Riemannian manifolds. J. Differ. Geom. 14, 599–608 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Besson, G., Courtois, G., Gallot, S.: Volume et entropie minimale des espaces localement symétriques. Invent. Math. 103, 417–445 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berger, M., Ebin, D.G.: Some decompositions of the space of symmetric tensors on a riemannian manifold. J. Differ. Geom. 3, 379–392 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bhattacharya, A., Maity, S.: Some unstable critical metrics for the \( L^{\frac{n}{2}}\)-norm of the curvature tensor. Math. Res. Lett. 21(2), 1–6 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded I. J. Differ. Geom. 23, 309–346 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded II. J. Differ. Geom. 32, 269–298 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gao, Z.: Convergence of Riemannian manifolds, Ricci pinching and \(L^{\frac{n}{2}}\)-curvature pinching. J. Differ. Geom. 32(3), 349–382 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gursky, M.J., Viaclovsky, J.A.: Rigidity and stability of Einstein metrics for quadratic functionals. J. Reine Angew. Math. 400, 37–91 (2015)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Koiso, N.: Rigidity and infinitesimal deformability of Einstein metrics. Osaka J. Math. 19(3), 643–668 (1982)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Kobayashi, O.: Ona conformally invariant functional of the space of Riemannian metrics. J. Math. Soc. Jpn. 37(3), 373–389 (1985)CrossRefzbMATHGoogle Scholar
  13. 13.
    Maity, S.: On the stability of the \(L^p\)-norm of curvature tensor. Proc. Indian Acad. Sci. Math. Sci. 124(3), 383–409 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Muto, Y.: Curvature and critical Riemannian metrics. J. Math. Sci. Jpn. 26, 686–697 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Urakawa, H.: The first eigenvalue of the Laplacian for a positively curved homogeneous Riemannian manifold. Compos. Math. 59(1), 57–71 (1986)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Yang, D.: Riemannian manifolds with small integral norm of curvature. Duke Math. J. 65(3), 501–510 (1992)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Indian Institute of Science Education and Research MohaliMohaliIndia

Personalised recommendations